Citalopram (SSRI) Causing and Amplifying Tinnitus

Discussion in 'Introduce Yourself' started by Acc, Oct 9, 2015.

tinnitus forum
    1. Acc

      Acc Member

      Before I begin I would like to add that for the most of my life since an infant age I've experienced a static like and low pitch tinnitus sound, it has never really been bothersome because at that age I just assumed that was what "Silence" sounded like. So I accepted it being there as it wasn't really too bothersome, if at all, in my life.

      I'm currently 18 and approximately 4 weeks ago I came of the SSRI Citalopram after a week of 20mg doses a day (after being prescribed them for anxiety) due to being woken up early by a noticeable high pitch ringing in what I would say was my right ear, but it was hard to tell.

      After deciding to cease taking them any further in the hopes of the tinnitus subsiding, I have noticed that I now endure a variety of different pitched sounds in my head, mainly in silence but it can come through in other quieter but not silent scenarios after a little while. I have also noticed that the sounds I originally heard have been amplified.

      I suffered quite badly from a handful of side effects of this drug, but for the most part they have gone apart from the tinnitus. It's not excessively intolerable or unbearable, and during silent periods I tend to mask out the sounds with one of the lower pitch sounds I hear. However this is not to say it isn't a huge nuisance and a problem, because it unfortunately is and it becomes unbearable if I focus on it.

      I'm struggling to cope with it and I spend much time being unable to do much else other than to focus on it. It is making me feel very demotivated, anxious, depressed and I'm concerned that I haven't got much of future to look forward to if it doesn't go away. I can't really enjoy doing many things I used to, and fear that I may have to live a severely compromised unenjoyable lifestyle.

      I have done research and from what it seems these SSRI's take a long time to properly take effect and leave your system, and many other people (1 in 100) do seem to report on developing tinnitus from taking these medications and it lasting months maybe even years. I am almost certain that some of the sounds weren't there before I took those meds.
      If anybody knows that it definitely will go away or has any similar stories I would love to hear them.

      In the mean time I guess doing the following is best:
      -Not to get anxious or depressed over the matter as this will exacerbate the problem
      -Try not to focus or pay attention to it
      -Avoid stimulants (Assuming that over active auditory nerves are largely the problem) as over stimulants like caffeine inhibit acetylcholinesterase for breaking down neurotransmitters. (I think)
      -Keep healthy

      However it is exceedingly difficult knowing that it may be permanent. I'm struggling to cope in certain environments and I just want nothing more than to return and never take them. I'm also trying to cut out (or reduce intake) on different food items and produce such as salt and caffeine based on what other people have said.

      It could be that I'm largely responsible for making it seem worse than it actually is by now focusing most of my attention on it, but it's not something that can be ignored when I hear it.

      It feels hopeless and it really doesn't complement my current situation, my prospects weren't really looking up to begin with. (And consulting Mr Goolge has more often that not made me feel even worse) I intend to return to my GP, but I fear nothing will come out of it.

      Is there any hope? and do you think or know it will eventually go? (I don't feel very optimistic after searching around)

      I probably missed some stuff out.
      Thank you for reading and your help.
      • Hug Hug x 1
    2. Wendy A

      Wendy A Member

      Tinnitus Since:
      Cause of Tinnitus:
      Not sure.
      hi, i have the same problem,took mirtazapine for over 2 weeks and the side effects have been horrific ,both my ears now are blown,only had a problem in one before ,the sounds have changed and are way worse and i get like brain zaps ,electrical feeling ,wish i could go back and never touched the tablets.

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.